Volume 11, issue 3 (2007)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 28
Issue 3, 1005–1499
Issue 2, 497–1003
Issue 1, 1–496

Volume 27, 9 issues

Volume 26, 8 issues

Volume 25, 7 issues

Volume 24, 7 issues

Volume 23, 7 issues

Volume 22, 7 issues

Volume 21, 6 issues

Volume 20, 6 issues

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Procedure
Submission Guidelines
Submission Page
Policies for Authors
Ethics Statement
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Author Index
To Appear
Other MSP Journals
Harmonic sections in sphere bundles, normal neighborhoods of reduction loci, and instanton moduli spaces on definite 4–manifolds

Andrei Teleman

Geometry & Topology 11 (2007) 1681–1730

arXiv: 0704.2625


In the first part of the paper we prove an existence theorem for gauge invariant L2–normal neighborhoods of the reduction loci in the space Aa(E) of oriented connections on a fixed Hermitian 2–bundle E. We use this to obtain results on the topology of the moduli space a(E) of (non-necessarily irreducible) oriented connections, and to study the Donaldson μ–classes globally around the reduction loci. In this part of the article we use essentially the concept of harmonic section in a sphere bundle with respect to an Euclidean connection.

Second, we concentrate on moduli spaces of instantons on definite 4–manifolds with arbitrary first Betti number. We prove strong generic regularity results which imply (for bundles with “odd" first Chern class) the existence of a connected, dense open set of “good" metrics for which all the reductions in the Uhlenbeck compactification of the moduli space are simultaneously regular. These results can be used to define new Donaldson type invariants for definite 4–manifolds. The idea behind this construction is to notice that, for a good metric g, the geometry of the instanton moduli spaces around the reduction loci is always the same, independently of the choice of g. The connectedness of the space of good metrics is important, in order to prove that no wall-crossing phenomena (jumps of invariants) occur. Moreover, we notice that, for low instanton numbers, the corresponding moduli spaces are a priori compact and contain no reductions at all so, in these cases, the existence of well-defined Donaldson type invariants is obvious. Note that, on the other hand, there seems to be very difficult to introduce well defined numerical Seiberg–Witten invariants for definite 4–manifolds. For instance, the construction proposed by Okonek and the author in [Seiberg–Witten invariants for 4–manifolds with b+ = 0, from: ”Complex analysis and algebraic geometry”, (T Peternell, F O Schreyer, editors), de Gruyter, Berlin (2000) 347–357] gives a –valued function defined on a countable set of chambers.

The natural question is to decide whether these new Donaldson type invariants yield essentially new differential topological information on the base manifold, or have a purely topological nature.

instantons, harmonic sections, Donaldson invariants, moduli spaces
Mathematical Subject Classification 2000
Primary: 57R57
Secondary: 53C43
Forward citations
Received: 17 January 2007
Revised: 11 July 2007
Accepted: 4 July 2007
Published: 6 August 2007
Proposed: Simon Donaldson
Seconded: Ron Stern, Gang Tian
Andrei Teleman
Université de Provence
39 Rue F Joliot-Curie
13453 Marseilles Cedex 13